Economics at your fingertips  

A Simple Technique for Computing Optimal Tax Equilibria

Richard Harris and James MacKinnon ()

Working Paper from Economics Department, Queen's University

Abstract: The qualitative restrictions implied by the first-order conditions of the optimal tax problem are generally so weak that little can be said as to what constitutes an optimal set of taxes. It is therefore desirable that one have available a technique for computing optimal taxes in a full general equilibrium model. This paper proposes such a technique, based upon a fixed point algorithm of the type widely used to solve Walrasian general equilibrium models. Computing an optimal tax equilibrium is more difficult because the derivatives of the social welfare function and of the consumer demand functions must be calculated. Solutions to two types of sample problems are provided to demonstrate the technique.

Pages: 19
Date: 1977
References: Add references at CitEc
Citations: Track citations by RSS feed

Published in Journal of Public Economics, 11, 1979

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this paper

More papers in Working Paper from Economics Department, Queen's University Contact information at EDIRC.
Bibliographic data for series maintained by Mark Babcock ().

Page updated 2020-02-21
Handle: RePEc:qed:wpaper:270